South Carolina, 2015Rip Current in South Carolina, July 28, 2015
July 28, 2015 · NWS ILM · 1 event in 1 county or zone
A woman was pulled out to sea due to a rip current and drowned in Garden City, SC.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A woman was pulled out to sea due to a rip current and drowned in Garden City, SC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 28, 6:37 AM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 28, 6:37 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
737 AM EDT TUE JUL 28 2015
.SYNOPSIS...
HIGH PRESSURE WILL SLOWLY WEAKEN THROUGH MID WEEK. A PIEDMONT
TROUGH WILL FORM AS WEAK LOW PRESSURE REMAINS OFF THE SOUTHEAST
COAST. A COLD FRONT WILL MOVE INTO THE AREA AND STALL DURING THE
WEEKEND BEFORE FINALLY DISSIPATING ON MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 630 AM TUESDAY...WATER VAPOR MOVIES FROM SPACE THIS MORNING
SHOW A BROAD UPPER HIGH MIGRATING SLOWLY WESTWARD...CENTERED NEAR
THE MOUTH OF THE MISSISSIPPI RIVER. NW FLOW ALOFT PREVAILED OVER
THE CAROLINAS ACROSS THIS UPPER RIDGE. IN THE LOWER LEVELS EAST
WIND 10-15 KT WAS OBSERVED BY KLTX VWP IN THE LOWEST 3000 FEET
VEERING TO NE ABOVE THIS LAYER. OFFSHORE...A SURFACE TROUGH WAS
DEEPENING FROM JAX FL TO SE OF CAPE FEAR. KLTX MEASURING SHOWER
AND ISOLATED TSTM ECHOES FROM 20NM OFFSHORE OF CHS TO 80NM SE OF
CAPE FEAR...SHOWING LITTLE OVERALL MOVEMENT.
OVER OUR LAND AREAS TODAY...MODEST MOISTURE...GOOD SURFACE
HEATING...LOW LEVEL CONVERGENCE ALONG THE SEA BREEZE...AND WEAK
PERTURBATIONS ALOFT IN THE NW FLOW...WARRANTS ISOLATED SHOWERS AND
TSTMS MAINLY AFTN INTO EVENING. MAXIMUMS TODAY MIDDLE 90S WELL
INLAND TO AROUND 90 COASTAL INTERIOR AND UPPER 80S COAST. 72-77
FOR LOWS WED...MILDEST COAST.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 330 AM TUESDAY...A RELATIVELY WEAK MID LEVEL PATTERN WILL PREVAIL
THROUGH THE PERIOD WITH THE SAME AT THE SURFACE. THIS WILL ALLOW
AREAS OF CONVECTION TO READILY DEVELOP MOSTLY TO OUR NORTH AND WEST.
THE STEERING FLOW MAY ALLOW SOME OF THIS ACTIVITY TO MEANDER INTO
THE NORTHWEST ZONES IN THE EVENING AND OVERNIGHT HOURS. THE HIGHEST
POPS RESIDE HERE WITH AREAS CLOSER TO THE COAST JUST SEEING ISOLATED
WEAKER AND SHORT LIVED ACTIVITY. EXPECT A LITTLE BETTER COVERAGE
THURSDAY. TEMPERATURES WILL RUN A COUPLE OF DEGREES ABOVE
CLIMATOLOGY.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 330 AM TUESDAY...MEDIUM RANGE GUIDANCE STILL ADVERTISING A RATHER
UNSETTLED PERIOD AS SEVERAL ELEMENTS TEAM UP. FIRST A WEAKNESS WILL
PREVAIL AT THE MID LEVELS BETWEEN HIGH PRESSURE TO THE EAST AND
WEST. SECOND...TROUGHING WILL DEVELOP AT LEAST EARLY IN THE PERIOD
AND THIS WILL ADD A THIRD ELEMENT...A FRONT THAT STALLS IN THE AREA
AND EVENTUALLY DISSIPATES. GOOD CHANCE TO LIKELY POPS ARE IN THE
FORECAST FOR EACH DAY. SEVERE WEATHER...WHICH IS ALWAYS IN PLAY THIS
TIME OF YEAR MAY BE MORE ALIGNED TO THE TROUGH SATURDAY AND SUNDAY
WHICH SHOULD PROVIDE MORE SHEAR. TEMPERATURES OVERALL WILL BE NEAR
CLIMATOLOGY AS HIGHS WILL BE A LITTLE UNDER AND OVERNIGHT LOWS A
LITTLE ABOVE.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AS OF 12Z...TERMINALS ARE VFR THIS MORNING WITH LIGHT NE WINDS ALONG
THE COAST AND LIGHT EAST WINDS INLAND. LITTLE CHANGE IN THE OVERALL
PATTERN IS EXPECTED THIS TAF VALID PERIOD WITH WEAK HIGH PRESSURE
OVER THE TERMINALS AND LOW PRESSURE OFFSHORE. THIS PATTERN WILL
RESULT IN LIGHT NE-E WINDS...EXCEPT E-SE WINDS 6-15 KT DURING THE
AFTERNOON AND EARLY EVENING. WITH A PERSISTENT ONSHORE FLOW LOW
LEVEL MOISTURE WILL CONTINUE TO ADVECT ACROSS THE TERMINALS. SCT-BKN
CU/SC 2.5-4KK WITH SOME SCT MID CLOUDS AROUND 11K THIS MORNING.
TEMPO MVFR CIGS POSSIBLE FOR SEVERAL HOURS THIS MORNING 13-16Z. LOW
CLOUDS SHOULD BECOME PREDOMINATELY SCT AS THE AFTERNOON APPROACHES.
HIGH RESOLUTION MODELS SUGGEST THE BEST CHANCE OF CONVECTION TODAY
WILL BE TO THE SE OF THE COASTAL TERMINALS AND NW OF THE INLAND
TERMINALS. THUS ONLY AN ISOLATED SHOWER POSSIBLE TODAY.
THERE IS A CONTINUED CHANCE OF FOG DEVELOPMENT OVERNIGHT AT ALL
TERMINALS. WILL INDICATE TEMPO MVFR VSBYS ATTM ONLY AT KFLO/KLBT.
EXTENDED OUTLOOK...PREDOMINANTLY VFR THROUGH THE PERIOD...WITH
ISOLATED AFTERNOON CONVECTION POSSIBLE. SCATTERED ACTIVITY
FRIDAY WITH A BETTER CHANCE OF TEMPO MVFR/IFR CONDITIONS.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 630 AM TUESDAY...GENERALLY E WINDS 10-12 KT WITH 3-4 FT
SEAS EARLY THIS MORNING...WILL PREVAIL THROUGH TODAY. WIND
DIRECTION WILL VEER TO ESE IN THE AFTERNOON WITH HIGHER GUSTS
INSHORE. STRONGER ISOLATED SHOWERS AND TSTMS WILL MAINLY AFFECT
OUTER PORTIONS TODAY...NORTH OF A SURFACE TROUGH FROM JAX FL TO
80NM SE OF CAPE FEAR. WAVES 3-4 FT MAINLY SSE EVERY 7 SECONDS IN
OPEN DEEP WATER.
SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 330 AM TUESDAY...EAST TO NORTHEAST WINDS WILL BE THE THEME
ACROSS THE COASTAL WATERS THROUGH THE PERIOD. THIS IS DUE TO WEAK
HIGH PRESSURE TO THE NORTH AND EAST AND AN ELONGATED SURFACE TROUGH
WELL TO THE SOUTH. SOME VEERING OF THE WIND DIRECTION IS ALMOST A
GIVEN CLOSER TO THE SHORE DUE TO THE SEA BREEZE AS THE SYNOPTIC
FORCING IS NEGLIGIBLE. SEAS WILL BE 1-3 FEET.
LONG TERM /FRIDAY THROUGH SATURDAY/...
AS OF 330 AM TUESDAY...SOUTH TO SOUTHWEST WINDS OF 10-15 KNOTS WILL
PREVAIL ACROSS THE WATERS THROUGH THE PERIOD. A FRONT MAKES A RUN
FOR THE COAST FRIDAY BUT AS USUAL...FALLS WELL SHORT. NO REAL
CATALYST IN THE ATLANTIC TO PROVIDE A MEANINGFUL SWELL COMPONENT TO
THE WAVE SPECTRUM AND MOSTLY WIND DRIVEN SEAS OF 1-3 FEET WILL
SUFFICE.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...SHK
NEAR TERM...MJC
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...MRR
Hazardous weather outlook, Jul 28, 3:56 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
456 AM EDT TUE JUL 28 2015
AMZ250-252-254-256-290900-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
456 AM EDT TUE JUL 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-053>056-
290900-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
456 AM EDT TUE JUL 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-290900-
COASTAL PENDER-COASTAL NEW HANOVER-
456 AM EDT TUE JUL 28 2015
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
47
Rip Current, Coastal Horry
- When
- July 28, 8:00 AM EST
- Where
- Coastal Horry forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NWS Employee
- Coordinates
- 33.905, -78.976 (the zone’s center; the record gives no point)
A woman was pulled out to sea due to a rip current and drowned in Garden City, SC.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Tennessee, July 28 to 29, 20152 deaths · 10 events
- Flash Flooding and Flooding in Iowa, July 28 to 30, 2015$7.5 million · 1 in hail · 98 events
- Flash Flooding and Damaging Winds in Kentucky, July 28, 20151 death · $85,000 · 56 kt wind · 6 events
- High Wind in North Dakota, July 28, 2015$368,000 · 66 kt wind · 30 events
- Damaging Winds and Lightning Strike in Tennessee, July 28, 2015$64,000 · 61 kt wind · 24 events
- Hail and Damaging Winds in Maine, July 28, 2015$75,000 · 1.5 in hail · 20 events
- Lightning Strike in Minnesota, July 28, 2015$155,000 · 1 event
- Excessive Heat in Indiana, July 28 to 29, 20156 injured · 6 events
- Flooding and Hail in Rhode Island, July 28, 2015$42,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, July 28, 2015$35,000 · 50 kt wind · 4 events
- High Wind in Montana, July 28, 201566 kt wind · 7 events
- Flash Flooding and Damaging Wind in Arizona, July 28, 2015$12,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597109.